Alert archive / Ohio / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 171, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 15, 2019, 3:37 PM EDT for Cuyahoga County, Geauga County, Lake County, Ohio. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2019, 3:37 PM EDT (19:37 UTC)
- Expired
- Aug 15, 2019, 3:53 PM EDT
- In force
- 16 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cuyahoga County, OH, Geauga County, OH, Lake County, OH
The radar
The Cleveland radar (KCLE), 56 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
289
WUUS51 KCLE 151937
SVRCLE
OHC035-055-085-152015-
/O.NEW.KCLE.SV.W.0171.190815T1937Z-190815T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
337 PM EDT Thu Aug 15 2019
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Central Geauga County in northeastern Ohio...
Northeastern Cuyahoga County in northeastern Ohio...
Lake County in northeastern Ohio...
* Until 415 PM EDT.
* At 336 PM EDT, a severe thunderstorm was located near Highland
Hills, or 9 miles south of Willowick, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Painesville, Willowick, Chardon, Fairport Harbor, Euclid, Mentor,
Cleveland Heights, Solon, Willoughby, Eastlake, South Russell,
Perry, Timberlake, Chesterland, Shaker Heights, South Euclid,
Mayfield Heights, East Cleveland, Lyndhurst and University Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4157 8100 4152 8101 4141 8143 4152 8158
4171 8140 4176 8131 4180 8118
TIME...MOT...LOC 1936Z 228DEG 19KT 4150 8144
HAIL...1.00IN
WIND...60MPH
$$
Saunders1 follow-up statement
195
WWUS51 KCLE 151953
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
353 PM EDT Thu Aug 15 2019
OHC035-055-085-152003-
/O.CAN.KCLE.SV.W.0171.000000T0000Z-190815T2015Z/
Geauga OH-Cuyahoga OH-Lake OH-
353 PM EDT Thu Aug 15 2019
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GEAUGA...NORTHEASTERN
CUYAHOGA AND LAKE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4157 8100 4152 8101 4141 8143 4152 8158
4171 8140 4176 8131 4180 8118
TIME...MOT...LOC 1952Z 228DEG 19KT 4156 8135
$$
SaundersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:47 PM EDT, 50 minutes earlier.
Area forecast discussion, Aug 15, 2:47 PM EDT, 50 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 247 PM EDT Thu Aug 15 2019 .SYNOPSIS... Broad low pressure centered over western Ohio this morning will move slowly to the northeast today, becoming centered over western New York on Friday. A series of low pressure systems will move east across the region this weekend into the middle part of next week. && .NEAR TERM /THROUGH FRIDAY/... Storms are developing over northern Ohio where convergence is focused down wind of Lake Erie. Wave at 700mb can be seen on water vapor imagery sliding northeast and will enhance storms through 6 PM or so. A few reports of severe weather have already been received, including both damaging winds and hail in Ottawa county. Previous discussion...Surface low pressure will slowly drift eastward across the area today, strengthening slightly as a mid/upper shortwave moves over the region through a belt of zonal flow. A few showers/rumbles of thunder are possible through the morning along the north central Ohio lakeshore and over Lake Erie as a mid level vort max races east across this are. Models are in decent agreement on convective development across the area, as early as late morning continuing through the afternoon. Went with high chance/likely pops in the forecast, with the highest pops centered over the central part of the forecast area, where hi-res guidance has been placing the best surface convergence. SPC has continued with a marginal risk for much of the area with the latest Day 1 outlook. Agree with the SPC assessment of the severe potential across the area today. Daytime heating and decent boundary layer moisture near the low center will bring MLCAPE values of 1500-2000 j/kg across the area by this afternoon, with steep low level lapse rates approaching 9 C/km. Mid level flow is modest, but enough to provide effective bulk shear values around 35 kts. Mid level lapse rates will be around 6-6.5 C/km through the afternoon, although the 850-700mb lapse rates will be a bit lower than this. Overall, the setup looks good for damaging wind gusts with any storms, with a relative potent mid level dry slot lifting into the area with the shortwave passage, and the steep low level lapse rates. Large hail cannot be ruled out as well, given the decent mid level lapse rates and deep layer shear, although would imagine any hail would peak at marginally severe sizes from a quarter to half dollar size. The tornado risk should be fairly low across the area, however would need to watch the snow belt areas of northeast Ohio where an aggregate synoptic warm front/lake breeze will reside during the day. Enhanced low level shear along/north of this boundary could enhance tornado potential if storms initiate or move near this area, although LCLs outside of the lake modified boundary layer will be rather high, near 1000m, and low level flow/bulk shear is fairly weak. Storm coverage should peak diurnally around 18-21Z and should diminish rather quickly after 00Z. Most of the area will be dry tonight as the surface low drifts to the northeast part of the forecast area, weakening slightly through the night. Pops increase diurnally into slight chance/low chance range on Friday as another mid level wave moves into the region, and weak destabilization occurs near a lake aggregate boundary from west to east across the area. Highs today and Friday will be in the low to mid 80s. Lows tonight will be in the low 60s. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... Frontal boundary will attempt to lift north of the lake as a warm front at some point on Saturday. This will allow warmer and more humid conditions to spread across the region. Models are indicting that there will be a couple pieces of weak low pressure that will cross the region. One on Saturday and another on Sunday. Saturday looks to be the best chance to see a thunderstorm but do not think the area will exceed scattered coverage. There may be slightly less moisture on Sunday to lift but believe we need to keep a slight chance going into Sunday evening. The area will then be dry the remainder of Sunday night. It will warm up over the short term with highs Saturday and Sunday in the middle to upper 80s. A few 90s will be possible on Sunday. Lows will range from the mid 60s to around 70. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... Very uncertain how to handle the long term forecast period. The fast middle level flow will keep attempting to bring weak area of low pressure across the region about every 24 hours. So we could see isolated/scattered thunderstorms Monday and Tuesday afternoons. The strongest piece of energy may reach the area Tuesday night into Wednesday with a slight uptick in the thunderstorm coverage. Warm and humid conditions will continue into the long term. Highs will mostly be in the middle to upper 80s. Lows remain in mid 60s to around 70. && .AVIATION /18Z Thursday THROUGH Tuesday/... Scattered thunderstorms are developing south of Lake Erie where convergence is focused. Thunderstorms today will be most likely at northern terminals through 21Z in Ohio and 23Z in PA. Severe winds are possible but coverage will be low so did not include in TAFs. Updates will be needed if storms approach a terminal. As the low passes to the east tonight, wrap around moisture is expected to fill in from west to east. There is high confidence in MVFR ceilings or lower with IFR also possible for a shorter window. Some reduced visibilities are also possible. Winds are out of the north along the lakeshore and south to the south of the boundary. Winds will remain light outside of thunderstorms through Friday. OUTLOOK...Non-VFR in thunderstorms possible both Friday and Saturday. && .MARINE... Northeast winds will continue through the day with high pressure to the north and weak low pressure moving across Ohio. Expect to see the winds increase a bit again this afternoon and continue into the evening. Waves will attempt to build to the 2 to 4 foot range from Presque Isle to the Islands. So with that said we will NOT go with a small craft advisory and let later shifts monitor the build up of the waves. It will be a very short period around 4 feet if it can occur. We will then see a frontal boundary bounce around near the lake into Friday before lifting north of it as a warm front. This will bring a return of south to southwest winds that will persist into Monday. The strongest south to southwest winds will occur early on Saturday with speeds around 15 knots. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Greenawalt NEAR TERM...KEC/Greenawalt SHORT TERM...MM LONG TERM...MM AVIATION...KEC MARINE...MM
Hazardous weather outlook, Aug 15, 10:34 AM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 1034 AM EDT Thu Aug 15 2019 OHZ003-006>009-017>019-027>033-036>038-047-161445- Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot- Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes- Knox- 1034 AM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...Today and tonight. Thunderstorms are expected to develop across the area early this afternoon and may continue into the early evening hours as they shift east. Some of the strongest storms may become severe with damaging winds the primary threat, although large hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ010>014-020>023-089-PAZ001>003-161445- Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage- Trumbull-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford- 1034 AM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Thunderstorms are expected to develop across the area early this afternoon and may continue into the early evening hours as they shift east. Some of the storms may become severe with damaging winds the primary threat. Large hail, heavy rainfall, and an isolated tornado can not be ruled out. There is a moderate risk of rip currents along the Lake Erie shoreline this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-161445- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 1034 AM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Thunderstorms are expected to develop across the area early this afternoon and may continue into the early evening hours as they shift east. Some of the storms may become severe with damaging winds the primary threat, although large hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 15, 1:45 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Cleveland OH
145 PM EDT Thu Aug 15 2019
OHZ013-014-023-151830-
Geauga-Trumbull-Ashtabula Inland-
145 PM EDT Thu Aug 15 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TRUMBULL...
SOUTHEASTERN GEAUGA AND SOUTHWESTERN ASHTABULA COUNTIES...
At 145 PM EDT, a strong thunderstorm was located near Burton, or 11
miles south of Chardon, moving northeast at 15 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Middlefield, North Bloomfield, Orwell, Burton, West Farmington,
Parkman, Huntsburg and Hartsgrove.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4164 8095 4140 8078 4134 8113 4135 8124
4143 8130 4155 8109
TIME...MOT...LOC 1745Z 242DEG 13KT 4141 8117
SaundersSpecial weather statement, Aug 15, 2:05 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Cleveland OH
205 PM EDT Thu Aug 15 2019
OHZ007-151845-
Ottawa-
205 PM EDT Thu Aug 15 2019
...A STRONG THUNDERSTORM WILL AFFECT OTTAWA COUNTY...
At 205 PM EDT, a strong thunderstorm was located near Genoa, or 16
miles northwest of Fremont, moving east at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Port Clinton, Oak Harbor, Genoa, Elmore, Rocky Ridge, Clay Center and
Williston.
LAT...LON 4162 8311 4153 8298 4152 8298 4153 8288
4149 8288 4149 8296 4147 8298 4146 8309
4145 8309 4146 8334 4150 8334 4150 8337
4162 8337
TIME...MOT...LOC 1805Z 268DEG 8KT 4155 8328
SaundersLocal storm report, Aug 15, 2:27 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
227 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM HAIL ROCKY RIDGE 41.53N 83.21W
08/15/2019 E1.00 INCH OTTAWA OH TRAINED SPOTTER
QUARTER TO HALF-DOLLAR SIZE HAIL.
&&
DKLocal storm report, Aug 15, 2:28 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
228 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND DMG ROCKY RIDGE 41.53N 83.21W
08/15/2019 OTTAWA OH TRAINED SPOTTER
6 INCH DIAMETER TREE BRANCH DOWN.
&&
DKLocal storm report, Aug 15, 2:30 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
230 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG ROCKY RIDGE 41.53N 83.21W
08/15/2019 OTTAWA OH TRAINED SPOTTER
30 FT TREE DOWN ON POWER LINE.
&&
DKLocal storm report, Aug 15, 3:10 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
310 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HEAVY RAIN ROCKY RIDGE 41.53N 83.21W
08/15/2019 E2.60 INCH OTTAWA OH TRAINED SPOTTER
2.6 INCHES OF RAIN REPORTED IN ~1 HOUR.
&&
DKThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 1:45 PM EDT | Special Weather Statement | CLE | Geauga | 45 min |
| Aug 15, 1:51 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Geauga, Trumbull | 39 min |
| Aug 15, 2:05 PM EDT | Special Weather Statement | CLE | Ottawa | 40 min |
| Aug 15, 2:18 PM EDT | Severe Thunderstorm Warning | CLE | Ottawa, Sandusky | 42 min |
| Aug 15, 2:25 PM EDT | Severe Thunderstorm Warning | CLE | Medina, Summit | 50 min |
| Aug 15, 2:27 PM EDT | Severe Thunderstorm Warning | CLE | Geauga, Trumbull | 35 min |
| Aug 15, 2:55 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Summit | 50 min |
| Aug 15, 3:34 PM EDT | Special Marine Warning | CLE | 86 min | |
| Aug 15, 4:19 PM EDT | Special Marine Warning | CLE | 51 min | |
| Aug 15, 5:31 PM EDT | Special Weather Statement | CLE | Lorain | 29 min |
| Aug 15, 7:01 PM EDT | Special Weather Statement | CLE | Lucas | 59 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.